Hail, Republic
- When
- August 31, 3:55 PM CST to 3:57 PM CST
- Where
- Republic County, Courtland
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -97.900
On the evening of the 31st a line of severe thunderstorms formed over north central Kansas and moved eastward. As they moved east severe winds gusts up to 70 mph blew down tree limbs and damaged a few structures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of the 31st a line of severe thunderstorms formed over north central Kansas and moved eastward. As they moved east severe winds gusts up to 70 mph blew down tree limbs and damaged a few structures. As the line moved into eastern Kansas it began to weaken and the severe winds more isolated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 31, 2:11 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT Sun Aug 31 2014 .SHORT TERM...(This Evening through Monday) Issued at 311 PM CDT SUN AUG 31 2014 Elevated activity has weakened and exited with good insolation in recent hours in weak subsidence allowing for a quick increase in winds and temps. 19Z surface observations suggest cold front from south central Nebraska to the SW corner of Kansas with some CU development on the north end. Recent water vapor imagery shows main upper wave pushing through southern Wyoming with convection in NC Colorado well behind the front. Overall setup continues to support a rather wet next 12-18 hours with cold front coming into northern and western areas overnight and upper trough following, with low level jet ramping up to around 60kts. Nearby 12Z observed precipitable water values were at to just above normal and continued advection of deeper moisture to the south will pump these values up. Still having some question on the early hours of the event. With surface low pressure in far SE Colorado, convergence along the front is not great, and the main upper trough well behind will not boost convergence until perhaps the daytime hours of Labor Day. Various higher resolution models are delayed with the convective initiation until around 23-0Z and could occur well into the CWA. Dewpoint depressions should remain in the 25-40F range for somewhat high cloud bases, but increasing low level wind fields will support strong low level helicity. Again, with the trough lagging, mid level winds are somewhat low to support a long-lived supercell, and wind and hail continue to the be the main severe weather concerns with ML CAPE of 2000-2500 J/kg and downdraft CAPE around 1200 J/kg currently analyzed. The high-res models are also similar with a secondary impulse of convection moving through in the late evening to overnight hours, perhaps via a sustained MCS from the current NC Colorado storms. This could track over northern areas again and bring an increased flooding concern, but with recent rains spotty at best, am not confident enough for a Watch. Convection should overall slowly clear from northwest to central areas overnight. Cold front still appears to sag south into southern areas for the afternoon hours of Labor Day. This again is not a clear-cut forecast with convective activity possibly affecting the location of the effective front. If at least some insolation can occur, cooling mid levels behind the upper trough should allow for moderate instability to again develop along and ahead of the effective front with plenty of shear to support severe storms. This time, upper winds will be stronger but weaker near the surface. .LONG TERM...(Monday Night through Sunday) Issued at 311 PM CDT SUN AUG 31 2014 For Monday night and Tuesday, have continued chances for precip as the expected outflow boundary from tonight's convection gets hung up across southeast and south central KS. In general would anticipate POPs diminishing and becoming increasingly confined to far southern portions of the forecast area with time through the day Tuesday as the upper forcing moves east of the area and the low level jet veers to the southwest decreasing convergence along the front. Tuesday night may be more interesting in terms of strong to possibly severe thunderstorms. Most model guidance is pointing to strong theta-e advection overnight with good isentropic upglide. Additionally model forecast soundings have fairly steep mid level lapse rates with potentially 1000 to 1500 J/km of elevated instability. The NAM also shows around 30 KTS of effective bulk shear, so it is not out of the question that there could be some elevated storms capable of producing large hail. This activity may linger into Wednesday morning. After that the forecast is expecting a dry period through Thursday before models bring a frontal system into the area Thursday night through Friday night. Because of this boundary, have continued with some chance POPs for Thursday night through Friday. By Saturday, both the GFS and ECMWF build a surface ridge into the central plains with dryer air advecting in. Because of this, have trended POPs down for Saturday and kept Sunday dry. Temps are expected to remain warm through Thursday until the frontal system enters the region with chances for rain. The warmest days look to be Wednesday and Thursday as 850 temps warm to around 25C. Therefore have highs in the mid 90s with lows around 70 to the lower 70s. Temps should trend cooler by the weekend due to cold air advection behind the front. May see lows in the 50s with highs in the upper 70s to around 80 by Sunday. && .AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon) Issued at 1239 PM CDT SUN AUG 31 2014 Only minor changes to the forecasts. Will likely be an hour or two of fairly persistent TS activity but feel a little better going with TEMPO at this point and including some wind and further visibility issues to deal with. Timing is become more certain but still not completely confident. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...65 LONG TERM...Wolters AVIATION...65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT SUN AUG 31 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-012045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL KANSAS...JUST WEST OF CONCORDIA...THROUGH 6 PM THIS EVENING. THE STORMS WILL THEN QUICKLY SPREAD EAST ACROSS NORTHEAST KANSAS THROUGH 10 PM. THE THUNDERSTORM ACTIVITY IS MORE LIKELY TO MOVE INTO EAST CENTRAL KANSAS TOWARDS MIDNIGHT. LARGE HAIL AS BIG AS GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH ARE THE MOST LIKELY HAZARD WITH THE THUNDERSTORMS. IF STORMS REMAIN DISCRETE...THERE COULD BE AN ISOLATED TORNADO MAINLY ACROSS NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING. AS THE STORMS SPREAD EAST...THEY AREA EXPECTED TO EVOLVE INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING A GREATER HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND MONDAY EVENING...MAINLY ACROSS EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL SOUTH OF THE KANSAS TURNPIKE. THERE IS A CHANCE FOR STORMS SOUTH OF INTERSTATE 35 DURING THE DAY TUESDAY. BETTER CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA TUESDAY NIGHT. LARGE HAIL COULD OCCUR WITH THE STORMS TUESDAY NIGHT AND THROUGH THE EARLY MORNING HOURS OF WEDNESDAY. A FRONTAL SYSTEM WILL MOVE INTO THE AREA THURSDAY NIGHT AND LINGER THROUGH SATURDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS WHILE THIS FRONTAL SYSTEM IS IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR SEVERE THUNDERSTORMS THROUGH THE EVENING AND MAKE REPORTS TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
The Grand Island radar (KUEX), 76 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
31 thunderstorm wind, 3 hail. Local standard time, as filed.
Winds estimated at 60 mph and large tree limbs down.
Wind gusts estimated.
Wind gusts estimated.
Wind gusts estimated.
Wind gusts measured.
Wind gusts estimated.
Wind gusts measured.
Sheriff reported tree down on K15 near the Washington county line.
Tree limbs up to 2 inches in diameter blown down.
Wind gusts estimated.
Trees reported down.
Large tree limbs down.
Wind gusts estimated.
Wind gusts estimated.
Wind gusts estimated.
Tree limbs up to 3 inches in diameter down.
Wind gusts estimated.
Tree limbs up to 5 inches in diameter down.
Wind gusts estimated.
Tree limbs up to 10 inches in diameter down across hwy 63.
Window blown out of a garage door.
Tree limbs up to 6 inches in diameter.
Wind shifted a loaded 6 foot by 10 foot trailer off its support blocks.
Tree limbs up to 4.5 inches in diameter down.
Wind gusts estimated.
Tree limbs up to 4 inches in diameter down.
Wind gusts estimated.
Several small tree limbs down. Wind gusts estimated.
Wind gusts estimated.
Wind gusts estimated.
Wind gusts estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534768, 534769, 534770, 534771, 534772, 534773, 534774, 534775, 534776, 534777, 534778, 534779, 534780, 534781, 534782, 534783, 534784, 534785, 534786, 534787, 534788, 534789, 534790, 534791, 534792, 534793, 534794, 534795, 534796, 534797, 534798, 534799, 534800, 534801.